Kansas, 2004

Flash Flood and Flooding in Kansas, July 28, 2004

July 28, 2004 · NWS DDC · 5 events in 4 counties and zones

2 thunderstorm wind, 2 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 28, 1:25 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 1:25 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED JUL 28 2004

.DISCUSSION...

DAYS 1-2...

CONVECTION THIS AFTERNOON DEVELOPING ALONG TWO BOUNDARIES, ONE
LOCATED ROUGHLY FROM MEADE TO DIGHTON AND THE SECOND ONE CURRENTLY
MOVING SOUTHEAST ACROSS NE KS TOWARDS OUR NW CWA. W/V AND UPPER
ANALYSIS SHOWING UPPER LEVEL TROF OVER MT AT 12Z WITH W/V LOOP
SUGGESTING THAT MODELS DO HAVE A GOOD HANDLE WITH THIS WAVE AS IT
MOVES SOUTHEASTWARD TOWARDS THE PLAINS PER 18Z LOOP. GIVEN THE
INSTAB PER RUC THROUGH THIS EVENING AND THE LIFT AHEAD OF THE UPPER
WAVE LATER TONIGHT WOULD EXPECT PCPN ONLY TO INCREASE ACROSS THE
AREA THROUGH SUNSET THEN PERSIST THROUGH MUCH OF THE OVERNIGHT
HOURS. H20 PLOTS SHOWING DDC AT 1.31 OR 128% SUPPORTING HEAVY RAIN
AND GIVEN THE PERIOD OF RAIN THIS MORNING IN NRN ELLIS AND NRN TREGO
COUNTY WAS CONCERNED ABOUT FLOODING HERE. AT THIS TIME HOWEVER HAVE
OPTED TO MENTION IN HWO AND NOT GO WITH A WATCH. CAPES AND 0-6KM
SHEAR NOT OVERLY IMPRESSIVE TODAY BUT AGREE WITH PREVIOUS SHIFT AND
SPC THAT SOME PULSE STORMS CAN NOT BE RULED OUT WITH THE MAIN HAZARD
BEING HAIL ALONG WITH THE HEAVY RAIN.

I305 DOWNGLIDE AND 7H RIDGING BEGIN TO MOVE IN FROM THE WEST AFTER
MIDNIGHT SO WILL BE TAPERING PCPN OFF IN MY WEST BETWEEN 6-9Z BUT
HOLD ON TO CHC POPS IN THE EAST UNTIL EARLY THURSDAY. MID LVL NW
FLOW CONTINUES AS NEXT UPPER TROF DROPS SOUTH OUT OF CANADA INTO THE
NORTHERN PLAINS SO EXPECTING LEE TROFING AND SFC WINDS RETURNING TO
THE SE. AS NEXT UPPER TROF MOVES OUT OF THE ROCKIES INTO THE PLAINS
AND SE FLOW BRINGING 60 DWPTS BACK NORTHWESTWARD AHEAD OF OUR NEXT
FRONT SO SEE NO REASON NOT TO KEEP SMALL POPS THURSDAY NIGHT. WILL
HOWEVER CONFINE POPS ALONG THE LEE TROF IN THE WEST AND WHERE THE
BETTER LOW LEVEL FORCING APPEARS NEAR OUR NW CWA. GFS/ETA BOTH BRING
UPPER TROF ACROSS THE PLAINS LATE FRIDAY AND GIVEN THE MOISTURE AND
INSTAB WILL CONTINUE THE CHC POPS IN SW KS FRIDAY AS WELL.

AS FOR TEMPS...SINCE FAVORING AFTERNOON SUNSHINE AND GIVEN WHAT THE
SUN DID TODAY FOR TEMPS WILL LEAN TOWARDS MIXING UP TO AROUND 8H LVL
WHICH ETA/MESOETA YIELDING HIGHS GENERALLY IN THE LOWER 80S ON
THURSDAY AND MID 80S ON FRIDAY. ONLY CONCERN HERE WILL BE IN THE
NORTH SO WILL KEEP CURRENT GRID TREND AND GO COOLER HERE THAN
ELSEWHERE.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT TODAY AT LEAST FOR
THE FIRST PART OF THE PERIOD.  THE WEEKEND SHOULD START OUT SOMEWHAT
WET AS THE TROUGH AXIS MOVES EAST OF THE PLAINS AND LEAVES THE AREA
IN NORTHWESTERLY FLOW.  AGREE WITH PREVIOUS SHIFT THAT THERE IS A
GOOD CHANCE FOR AN MCS TO MOVE ACROSS THE CWA FRIDAY NIGHT, SO LEFT
THE CHANCE POPS IN.  THE NORTHWESTERLY FLOW CONTINUES THROUGH MUCH
OF THE DAY SATURDAY, WITH THE GFS BRINGING A DECENT VORT MAX THROUGH
AND SETTING OFF MORE PRECIP LATE SATURDAY AFTERNOON AND NIGHT.  THE
MODELS PROBABLY CANT HANDLE THE SPECIFICS OF THIS, BUT WITH THE
FLOW ALOFT, CANT RULE OUT SOMETHING COMING DOWN SO LEFT THE 20-30
POPS IN WITH SOME COSMETIC TWEAKS.  BY SUNDAY AND INTO EARLY NEXT
WEEK, ALL OPERATIONAL MODELS AND THE ENSEMBLES AGREE ON BUILDING A
RIDGE BACK INTO THE CENTRAL CONUS.  WITH WARMING 700MB TEMPS AND
LITTLE IN THE WAY OF SHORTWAVES COMING THROUGH, THINK THAT PRECIP
WILL HAVE A HARD TIME DEVELOPING.  THUS, LEFT SUNDAY THROUGH
WEDNESDAY DRY FOR THE TIME BEING.  WITH 850MB TEMPS RETURNING TO THE
20S AND NEARLY 30 C, CONTINUED THE WARMING TREND WE HAVE GOING,
ALTHOUGH WITH ALL THE MOISTURE THE AREA HAS GOTTEN LATELY IT MAY
TAKE A WHILE TO REACH FULL WARMING POTENTIAL.  ON TUESDAY AND
WEDNESDAY, THE ECMWF STARTS TO BRING A VIGOROUS SHORTWAVE DOWN INTO
NORTHERN CANADA, WHICH COULD HELP BRING A SFC BOUNDARY THROUGH BY
MID-WEEK.  HOWEVER, NEITHER THE OTHER MODELS NOR THE CANADIAN OR CDC
ENSEMBLES SHOW ANY SIGNS OF THIS FEATURE, SO WILL LEAVE THE WARM AND
DRY TREND FOR NOW AND RE-EVALUATE TOMORROW.  MADE SOME COSMETIC
CHANGES ELSEWHERE IN THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 82 65 85 / 40 10 10 30
GCK 61 82 64 85 / 30 00 20 30
EHA 58 80 63 88 / 30 10 20 30
LBL 60 81 64 88 / 40 20 10 30
HYS 61 83 65 82 / 40 20 20 40
P28 65 81 66 86 / 60 40 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

18/26
Hazardous weather outlook, Jul 28, 8:35 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
935 AM CDT WED JUL 28 2004

KSZ043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-
935 AM CDT (835 AM MDT) WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES INTO THE REGION. SOME OF THESE THUNDERSTORMS MAY
BE BRIEFLY SEVERE WITH PENNY SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

WIDESPREAD STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY
OR TONIGHT.

KSZ030-031-291000-
ELLIS-TREGO-
935 AM CDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINS FROM EARLIER TODAY AND THEN AGAIN LATER THIS AFTERNOON
MAY CAUSE SOME MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREA.

IN ADDITION TO THE HEAVY RAIN...A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING THAT WILL ACCOMPANY THE COLD FRONT MAY ALSO BE BRIEFLY
SEVERE WITH THE PRIMARY HAZARD BEING PENNY SIZE HAIL.

STEADY SHOWERS AND THUNDERSTORMS, MAINLY NORTH OF INTERSTATE 70 WILL
TAPER OFF BY NOON BUT NOT BEFORE PRODUCING AROUND ONE INCH OF
RAINFALL. THIS COMBINED WITH ADDITIONAL RAINS THAT WILL ACCOMPANY A
COLD FRONT MAY BE ENOUGH TO CAUSE SOME MINOR FLOODING IN POOR
DRAINAGE AND LOW LYING AREAS NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

WIDESPREAD STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY
OR TONIGHT.

18

The radar

The Dodge City radar (KDDC), 10 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Ford

When
July 28, 6:58 PM CST to 7:20 PM CST
Where
Ford County, Dodge City
Reported by
LAW ENFORCEMENT
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Flash flooding was reported on 3rd avenue and Avenue P near storm drains

Thunderstorm Wind, Haskell

When
July 28, 7:30 PM CST
Where
Haskell County, 3 mi E of Sublette
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.483, -100.800

Nine power poles were broken

Flood, Haskell

When
July 28, 7:40 PM CST
Where
Haskell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Three to four inches or rain fell in a short period of time. Basements were flooded and several sewer ponds overflowed in Satanta, Sublette and Copeland

Flood, Ellis

When
July 28, 8:00 PM CST
Where
Ellis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

The Saline River went over it's banks east of highway 183 about 14 miles north-northeast of Hays

Thunderstorm Wind, Stanton

When
July 28, 10:22 PM CST
Where
Stanton County, Johnson
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.567, -101.750

The wind was recorded on KSN/AWS weather lab equipment

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416860, 5416861, 5416862, 5416863, 5416864.